Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Wilmington, OH

August 4, 2004Mason County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 4, 2004, 1:47 PM EDT for Mason County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 1:47 PM EDT (17:47 UTC)
Expired
Aug 4, 2004, 2:45 PM EDT
In force
58 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Mason County, KY

The radar

The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 041747
SVRILN
KYC161-041845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
147 PM EDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN KENTUCKY

* UNTIL 245 PM EDT

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  MAYSVILLE..AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...
  MAYSVILLE...
  LEWISBURG...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3880 8390 3862 8400 3849 8366 3870 8370

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:56 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 4, 9:56 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
956 AM EDT WED AUG 4 2004

.SHORT TERM UPDATE..
MADE QUICK UPDATE IN LIGHT OF LINE OF TSTMS PUSHING INTO WESTERN
FCST AREA ATTM.  WHILE TSTMS HAVE SHOWN SIGNS OF WEAKENING SINCE
12Z...STILL EXPECT TO SEE VERY HEAVY RAIN AND GUSTY WINDS UP TO 40
MPH AS LINE PUSHES EAST.  JUST GOT REPORT FROM SPOTTER NORTH OF
GREENVILLE IN DARKE CO OF NEARLY ONE INCH IN LESS THAN 15 MIN.  HAVE
RAISED POPS TO LIKELY FOR WEST CNTRL OH AND DAYTON VICINITY.  ALSO
REMOVED ZONE GROUPING FOR COUNTIES DIRECTLY NORTH OF CVG METRO AND
CLUMPED THEM IN WITH DAYTON GROUP.  SRN EDGE OF SQUALL LINE LIKELY
TO CATCH THESE COUNTIES.  ELSEWHERE...CLEANED UP MORNING WORDING.
NO OTHER CHANGES TO FCST ATTM...MAY MAKE ADDL ADJUSTMENTS LATER THIS
MRNG ONCE LINE HAS WORKED THRU OR WEAKENED.

TO ADD...AS TSTM COMPLEX WEAKENS...SEEING SKIES BEGINNING TO CLEAR
ACRS EASTERN ILLINOIS AND WESTERN INDIANA AHEAD OF DEEPENING SFC
LO.  QUICK GLANCE AT 12Z KILN SOUNDING INDCG THAT IT STILL APPEARS
MORE WIDESPREAD SVR THREAT EXISTS FOR MID AFTN INTO EVNG.

&&

AVIATION (12Z-12Z)...
MORNING MIST...WITH VLIFR FOG AT LUK...WILL DISSIPATE BY 15Z.  NEXT
PROBLEM INVOLVES INTENSIFYING THUNDERSTORM CLUSTER IN WESTERN
INDIANA. IT NOW LOOKS LIKE THE CLUSTER IS MAKING A BEELINE TOWARD
ILN TAF SITES.  THUS WILL ADD TEMPO GROUPS FOR TSRA IN THE 14Z-18Z
TIME FRAME.  AFTER THAT...STRONG COLD FRONT IS STILL PROGGED AT
AROUND 00Z.  WILL GO WITH TEMPO GROUPS FOR SHRA AND CB AT ALL SITES.
LOW CLOUDS WILL PERSIST TONIGHT BEHIND THE COLD FRONT.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY THROUGH FRIDAY)...
LATEST SATELLITE AND RADAR IMAGES SHOW THE CONVECTION OVER NORTHERN
INDIANA RAPIDLY DIMINISHING AS IT MOVES EASTWARD. IT APPEARS THERE
WILL BE VERY LITTLE IMPACT FROM THIS CONVECTION FELT ACROSS THE ILN
FA. FOLLOWING ON THE HEALS OF THIS ACTIVITY IS YET ANOTHER MCS
CURRENTLY BECOMING MORE ORGANIZED OVER NRN IL. THIS TOO HAS
DEVELOPED IN THE WARM FRONTAL ZONE NORTHEAST OF THE SFC LOW NOW
LOCATED OVER EXTREME WEST-CENTRAL IL. THIS ACTIVIT HAS THE SUPPORT
TO REMAIN INTACT AND AFFECT OUR FA LATER THIS MORNING. THUS HAVE
INTRODUCED LIKELY POPS TO GO ALONG WITH THIS THREAT.

THE CONVECTIVE ACTIVITY EXPECTED LATER TODAY HAS THE POTENTIAL TO
BECOME SEVERE. THE DYNAMICS ARE PRONOUNCED AS THE LOW AND ASSOCIATED
FRONTAL BOUNDARIES MOVE INTO THE OHIO VALLEY DURING THE LATTER PART
OF THE DAY. INSTABILITY WILL BE HIGH AND THE SHEAR IS EXPECTED TO BE
MODERATE.

THIS LOW SHOULD MOVE EAST OUT OF THE AREA LATER TONIGHT AND EARLY
TOMORROW...DIMINISHING THE THREAT OF PRECIPITATION. COOLER AIR WILL
BE USHERED IN BEHIND THIS SYSTEM TO CLOSE OUT THE WEEK. GUIDANCE
TEMPS ARE NOT BAD. WITH THE CAA EXPECTED TO SET UP AND SOME
SFC-BASED INSTABILITY FORECAST FOR LATER IN THE DAY ON
THURSDAY...WOULD NOT BE SUPRISED TO SEE SOME ISO/SCT SHOWERS OR
T-STORMS DEVELOP...ESPECIALLY ACROSS OUR SE SECTIONS. BUT WITH THE
CURRENT UNCERTAINTY OF THIS SCENARIO TAKING SHAPE...I HAVE OPTED TO
KEEP THE FCST DRY DURING THIS TIME...BUT THE TRENDS SHOULD BE
MONITORED.

&&

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
LONG RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH RESPECT TO
THE SYNOPTIC SCALE PATTERN.  COLD UPR LVL LOW WILL BE LOCATED NEAR
LAKE ONTARIO BY 12Z FRIDAY.  RESIDUAL 850 MB MOISTURE...CAA AND
DAYTIME HEATING WILL RESULT IN CUMULUS DEVELOPMENT ON FRIDAY. TEMPS
WILL BE UNSEASONABLY COLD WITH HIGHS IN THE LOWER 70S EXPECTED.  THE
UPR LEVEL LOW WILL SLOWLY PUSH OFF TO THE NE ON SATURDAY
...CONTINUING THIS TREND INTO SUNDAY.  DRY WX IS EXPECTED OVER THE
WEEKEND AS THE REGION REMAINS UNDER A WEST TO NORTHWEST FLOW ALOFT.
500 MB HEIGHTS AS WELL AS 850 MB TEMPS WILL GRADUALLY RISE THROUGH
THE WEEKEND...RESULTING IN A WARMING TREND.  THE NEXT WX SYSTEM TO
AFFECT THE REGION WILL BE AN UPR LVL S/WV AND ASSOCIATED COLD
FRONT.  THE FRONT WILL APPROACH THE LOWER GREAT LAKES ON MONDAY.
WARM...MOIST AIR OUT AHEAD OF THE FRONT WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS ON MONDAY.  THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS THE FRONT TRAVERSES THE
REGION.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.

&&

UPDATE: RYAN
SHORT TERM/LONG TERM: DISTEFANO
AVIATION: CONIGLIO
Hazardous weather outlook, Aug 4, 4:58 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT WED AUG 4 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041055-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
458 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARIES WILL MOVE
INTO THE WESTERN PORTION OF OHIO BY LATER TODAY. VERY WARM AND
UNSTABLE CONDITIONS WILL ACCOMPANY THIS SYSTEM AS IT TRACKS TO THE
EAST. CONVECTION SHOULD DEVELOP IN ADVANCE OF THIS SYSTEM...BRINGING
A THREAT OF LARGE HAIL AND DAMAGING WINDS TO THE AREA. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Aug 4, 12:13 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     NEWARK                  40.07N 82.42W
08/04/2004                   LICKING            OH   TRAINED SPOTTER

            TREES DOWN

&&

HUGHES
Local storm report, Aug 4, 12:32 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     LAWRENCEBURG            39.10N 84.87W
08/04/2004                   DEARBORN           IN   LAW ENFORCEMENT

            A FEW TREES DOWN

&&

HUGHES
Local storm report, Aug 4, 1:03 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
103 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     FLORENCE                38.99N 84.64W
08/04/2004                   BOONE              KY   LAW ENFORCEMENT

            SCATTERED WIRES DOWN COUNTYWIDE

&&

HUGHES
Local storm report, Aug 4, 1:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     BURLINGTON              39.02N 84.72W
08/04/2004                   BOONE              KY   LAW ENFORCEMENT

            TREES DOWN/SEVERAL ROOFS PARTIALLY OFF.

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:46 AM EDTSevere Thunderstorm WarningILNBoone44 min
Aug 4, 1:04 PM EDTSevere Thunderstorm WarningILNCarroll41 min
Aug 4, 1:21 PM EDTSevere Thunderstorm WarningILNBracken39 min
Aug 4, 1:30 PM EDTSevere Thunderstorm WarningILNGallatin45 min
Aug 4, 1:55 PM EDTSevere Thunderstorm WarningILNPendleton50 min
Aug 4, 2:53 PM EDTSevere Thunderstorm WarningILNOwen67 min
Aug 4, 3:11 PM EDTSevere Thunderstorm WarningILNLewis64 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.